Loss of Libido
Menopause—whether it occurs naturally, due to chemotherapy, or due to removal of the ovaries—often causes vaginal dryness, hot flashes, and irritability. These emotional and bodily changes can undoubtedly affect one’s sexuality. So can relationship problems, job stress, depression, antidepressants (one side effect of many is low libido), and other factors.
The following are sometimes recommended to increase libido:
DHEA is a hormone made from the adrenal glands and converted into testosterone. It declines in age in both men and women. Some studies indicate it may improve libido and sexual satisfaction, but it has side effects, including acne, greasy skin, and increased body hair. DHEA also has been reported to increase heart disease. Its safety regarding breast cancer is not known.
A study of ArginMax found that it improved sexual desire. Although it is pretty safe, people with kidney disease should not use it.
Many women are not aware that in addition to producing estrogen, their ovaries produce testosterone too, albeit in small amounts. As a woman ages and enters menopause, the ovaries decrease production of estrogen and testosterone, but the production of testosterone does not decline as dramatically. When menopause occurs due to surgical removal of the ovaries or due to chemotherapy, however, that changes. Under those circumstances, testosterone production decreases by more than 50%.
A study published in October 2000 in the New England Journal of Medicine explored whether giving postmenopausal women extra testosterone would increase their libido. The researchers studied 75 women between the ages of 31 and 56 who had had their ovaries and uteri removed, were taking estrogen replacement therapy, and said that their sexual interest had decreased since their surgery. The women were cycled through three different patches. One of the patches had a high dose of testosterone, one a low dose, and one contained nothing at all. The women wore each patch on their stomach for three months at a time and were never told which patch they had on when.
The researchers asked the women questions about their libido and sexual activity prior to the start of the study and while they were on each patch. Before beginning the study, 23% of the women said they were having sex at least once a week. While they were on the higher-dose patch, that number rose to 41 percent.
That sounds like a dramatic increase—until you look at what happened when the women were wearing the patch that contained no testosterone at all. Then, the number of women who said they were having sex once a week jumped to 35%. The bottom line: When the data is looked at more closely, it appears that testosterone only increased the libidos of the women in the study who were over 48, were on the high-dose patch, and had the lowest libidos when the study started.
No one knows what the long-term effects of taking testosterone might be. Some women who have used testosterone have said it caused rages or anger. Other side effects that have been noted include acne, facial hair, weight gain, and liver disease. Further, because the body rapidly metabolizes testosterone and turns it into estrogen, testosterone could compound the carcinogenic effects of estrogen on the breast and the uterus.
The fact that a placebo patch could increase libido shows just how complicated sex, sexuality, and sexual desire is. It also means that reaching for a bottle of lubricant, using estrogen cream, having a partner who finds you sexually enticing, being turned on by your partner, and paying attention to your sexuality are just as effective as a testosterone patch—and better for your health